Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Shreveport, LA

March 18, 2003Sabine County, Texas; Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 18, 2003, 2:06 PM CST for Sabine County, Texas; Sabine Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 2:06 PM CST (20:06 UTC)
Expired
Mar 18, 2003, 2:45 PM CST
In force
39 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Sabine Parish, LA, Sabine County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 11:40 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WUUS54 KSHV 182006
SVRSHV
LAC085-TXC403-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
206 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SABINE COUNTY IN EASTERN TEXAS
  SABINE PARISH IN NORTHWEST LOUISIANA

* UNTIL 245 PM CST

* AT 206 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTH OF MANY...OR
  ABOUT 17 MILES SOUTHEAST OF HEMPHILL...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN SABINE PARISH AT 220 PM CST

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SABINE COUNTY IN EASTERN TEXAS
  SABINE PARISH IN NORTHWEST LOUISIANA
UNTIL 245 PM CST.

LAT...LON 3123 9376 3124 9356 3146 9328 3176 9362

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 12:00 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 18, 12:00 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE MAR 18 2003

UPDATE ALREADY SENT FOR TORNADO WATCH #51 IN EFFECT UNTIL 500 PM FOR
OUR SOUTHERN HALF OF EAST TEXAS AND NORTHERN LOUISIANA.

.SHV...TORNADO WATCH UNTIL 500 PM CST FOR LAZ010-011-017>020-TXZ149>153-
165>167.
Hazardous weather outlook, Mar 18, 12:00 PM CST, 2 hours 6 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE FOUR
STATE REGION AHEAD OF A WEAK COLD FRONT. THE STORMS WILL BECOME
SEVERE ON THE HEELS OF A STRONG UPPER LEVEL JET STREAM CURRENTLY
ACROSS THE REGION. LOOK FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT
TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS ALONG CONVECTIVE BOWS.
ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SUPERCELLS THAT DEVELOP
AHEAD OF THE COLD FRONT. THE ACTIVITY SHOULD MOVE QUICKLY NORTHWARD
WITH MUCH OF THE ACTIVITY ENDING BY MIDNIGHT ACROSS SOUTHERN
ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE WEEKEND
AND CONTINUE INTO THE FIRST OF NEXT WEEK. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Mar 18, 12:27 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    ALTO                      TX   WIND DAMAGE
03/18/03   CHEROKEE                       TREES AND POWER LINES
                                          DOWNED.

1155 AM    CUSHING                   TX   WIND DAMAGE
03/18/03   NACOGDOCHES                    NEAR COUNTY ROADS 935 AND
                                          836 WITH TREES DOWNED.

VIII
Local storm report, Mar 18, 12:27 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDED SOURCE OF REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    ALTO                      TX   WIND DAMAGE
03/18/03   CHEROKEE                       TREES AND POWER LINES
                                          DOWNED.  LAW
                                          ENFORCEMENT.

1155 AM    CUSHING                   TX   WIND DAMAGE
03/18/03   NACOGDOCHES                    NEAR COUNTY ROADS 935 AND
                                          836 WITH TREES DOWNED.
                                          LAW ENFORCEMENT.

VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:25 AM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches50 min
Mar 18, 11:31 AM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches44 min
Mar 18, 11:58 AM CSTSevere Thunderstorm WarningSHVRusk47 min
Mar 18, 12:19 PM CSTSevere Thunderstorm WarningSHVHarrison41 min
Mar 18, 12:27 PM CSTSevere Thunderstorm WarningSHVPanola48 min
Mar 18, 1:19 PM CSTSevere Thunderstorm WarningSHVCaddo56 min
Mar 18, 5:15 PM CSTTornado WarningSHVLaSalle30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.